Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 48, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Apr 11, 2012, 7:05 PM CDT for Hansford County, Moore County, Sherman County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 11, 2012, 7:05 PM CDT (00:05 UTC)
- Expired
- Apr 11, 2012, 7:47 PM CDT
- In force
- 42 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Hansford County, TX, Moore County, TX, Sherman County, TX
The radar
The Amarillo radar (KAMA), 105 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 3:11 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 706 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
956 WUUS54 KAMA 120005 SVRAMA TXC195-341-421-120100- /O.NEW.KAMA.SV.W.0048.120412T0005Z-120412T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 705 PM CDT WED APR 11 2012 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL HANSFORD COUNTY IN THE PANHANDLE OF TEXAS NORTHWESTERN MOORE COUNTY IN THE PANHANDLE OF TEXAS SOUTHERN SHERMAN COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 800 PM CDT * AT 705 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR CACTUS...OR ABOUT 10 MILES NORTH OF DUMAS...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... CACTUS... SUNRAY... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. && LAT...LON 3638 10193 3622 10157 3589 10194 3597 10214 TIME...MOT...LOC 0005Z 209DEG 16KT 3602 10198 $$ CLK
2 follow-up statements
964
WWUS54 KAMA 120024
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
724 PM CDT WED APR 11 2012
TXC195-120034-
/O.CAN.KAMA.SV.W.0048.000000T0000Z-120412T0100Z/
HANSFORD TX-
724 PM CDT WED APR 11 2012
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HANSFORD COUNTY
IS CANCELLED...
AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.
LAT...LON 3601 10208 3617 10203 3618 10165 3604 10177
3592 10190
TIME...MOT...LOC 0024Z 209DEG 16KT 3609 10193
$$
TXC341-421-120100-
/O.CON.KAMA.SV.W.0048.000000T0000Z-120412T0100Z/
MOORE TX-SHERMAN TX-
724 PM CDT WED APR 11 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHERN SHERMAN AND NORTH CENTRAL MOORE COUNTIES...
AT 719 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.
THIS STORM WAS LOCATED NEAR CACTUS...OR ABOUT 15 MILES NORTH OF
DUMAS...MOVING NORTHEAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.
LAT...LON 3601 10208 3617 10203 3618 10165 3604 10177
3592 10190
TIME...MOT...LOC 0024Z 209DEG 16KT 3609 10193
$$
KJS975
WWUS54 KAMA 120047
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
747 PM CDT WED APR 11 2012
TXC341-421-120057-
/O.CAN.KAMA.SV.W.0048.000000T0000Z-120412T0100Z/
MOORE TX-SHERMAN TX-
747 PM CDT WED APR 11 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SHERMAN AND NORTH
CENTRAL MOORE COUNTIES IS CANCELLED...
AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.
LAT...LON 3601 10208 3617 10203 3618 10165 3604 10177
3592 10190
TIME...MOT...LOC 0047Z 209DEG 16KT 3618 10187
$$
KJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 6:45 PM CDT, 20 minutes earlier.
Area forecast discussion, Apr 11, 6:45 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 645 PM CDT WED APR 11 2012 .AVIATION... NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE PANHANDLES THROUGH THE EARLY MORNING HOURS OF THURSDAY. SKIES WILL REMAIN VFR THIS EVENING OUTSIDE OF THE STORMS AND WILL GET DOWN INTO THE IFR RANGE UNDER THE STORMS. THE SHOWERS AND STORMS ARE EXPECTED TO SWEEP EAST OF THE TAF SITES AFTER ABOUT 10Z. LOW CLOUDS BELOW 1000 FEET ARE EXPECTED TO MOVE ACROSS THE TAF SITES ON SOUTHEAST WINDS. THE WINDS WILL THEN BECOME MORE SOUTHWEST BY MID MORNING ON THURSDAY. THESE WINDS WILL BRING IN SOME DRIER AIR...SO LOW CLOUDS ARE EXPECTED TO DECREASE FROM WEST TO EAST. THE SOUTHWEST WINDS WILL PICK UP TO AROUND 25 KNOTS WITH GUSTS TO AROUND 35 KNOTS FROM MID MORNING THROUGH THURSDAY AFTERNOON. && .PREV DISCUSSION... /ISSUED 338 PM CDT WED APR 11 2012/ DISCUSSION... MAIN FORECAST CONCERN THIS AFTERNOON CENTERS ON THUNDERSTORM POTENTIAL THIS EVENING AND TONIGHT AND ANY SEVERE WEATHER PROSPECTS WITH THESE STORMS. ACTIVE WEATHER SITUATION UNFOLDING ACROSS THE PANHANDLES THIS AFTERNOON AS SCATTERED THUNDERSTORMS HAVE DEVELOPED NEAR A STATIONARY FRONT THAT STRETCHES FROM THE NORTHWEST TO THE SOUTHEAST ACROSS THE AREA. AMPLE CLOUD COVER THIS MORNING HAS FINALLY THINNED ALLOWING FOR DAYTIME HEATING TO FURTHER DESTABILIZE THE ATMOSPHERE. ALTHOUGH STORMS HAVE STRUGGLED EARLIER THIS AFTERNOON...THEY ARE INCREASING IN COVERAGE AND STRENGTH LIKELY OWNING TO STRENGTHENING UPPER LEVEL WINDS AS THE UPPER RIDGE SHIFTS FURTHER OFF TO THE EAST. STORMS WILL CONTINUE THROUGH TONIGHT WHERE LARGE HAIL... DAMAGING WINDS...AND TORNADOES /PARTICULARLY NEAR THE FRONTAL BOUNDARY/ ARE A POSSIBILITY. AN UPPER-LEVEL DISTURBANCE WILL EJECT OUT OF THE WESTERN CONUS TROUGH THURSDAY WHERE IT WILL HEAD INTO THE NORTHERN ROCKIES. THIS WILL RESULT IN A SURFACE LOW TO DEEPEN ACROSS THE CENTRAL HIGH PLAINS... PROMOTING A TIGHTENING SURFACE PRESSURE GRADIENT ACROSS THE SOUTHERN PLAINS. THE DRYLINE WILL ALSO PUSH OUT TOWARD OUR EASTERN COUNTIES BY THE AFTERNOON ALTHOUGH THERE ARE SOME DISCREPANCIES ON HOW FAR EAST THE DRYLINE WILL MOVE. THUNDERSTORMS ARE POSSIBLE EAST OF THE DRYLINE AND HAVE CONTINUED WITH SLIGHT CHANCE POPS ACROSS THE EASTERN TX/OK PANHANDLES. A SIMILAR WX SET UP IS IN STORE FOR FRIDAY AND AGAIN HAVE A SLIGHT CHANCE MENTION OF THUNDER IN THE EASTERN TX/OK PANHANDLES. HAVE NOT MADE TOO MANY CHANGES TO THE FORECAST BEYOND FRIDAY AS AN UPPER LEVEL LOW DIGS INTO THE FOUR CORNERS REGION. THE GFS/CMC/ECMWF FOR THE MOST PART SUGGEST THIS SYSTEM WILL TRACK NORTH OF THE AREA...THEREFORE DRY-SLOTTING THE SOUTHERN HIGH PLAINS. CLK FIRE WEATHER... SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THIS EVENING AND TONIGHT...WHERE SOME LOCATIONS MAY RECEIVE AT LEAST A HALF AN INCH OF RAINFALL THROUGH THURSDAY MORNING. ON THURSDAY...THE DRYLINE WILL MOVE INTO THE EASTERN TEXAS AND OKLAHOMA PANHANDLES WITH ANOTHER CHANCE FOR THUNDERSTORMS ALONG AND EAST OF IT. WEST OF THE DRYLINE...SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH AND RELATIVE HUMIDITIES WILL FALL TO 10 TO 20 PERCENT. WHILE THE WINDS AND RELATIVE HUMIDITIES CAN RAISE CONCERNS FOR ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS...THE FIRE DANGER RATING IS AT LOW TO MODERATE SO DO NOT ANTICIPATE HAVING TO ISSUE ANY FIRE WEATHER WATCHES. A SIMILAR SET UP EXISTS FOR FRIDAY AS THE DRYLINE PUSHES INTO THE EASTERN PANHANDLES WITH BREEZY SOUTHWEST WINDS AND RELATIVE HUMIDITIES FALLING TO AROUND 10 TO 20 PERCENT. CLK && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 16/15
Hazardous weather outlook, Apr 11, 3:15 PM CDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 315 PM CDT WED APR 11 2012 OKZ001>003-TXZ001>020-121100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 315 PM CDT WED APR 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. A TORNADO WATCH IS IN EFFECT FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES UNTIL 10 PM CDT. THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE PANHANDLES THIS EVENING AND TONIGHT. SOME OF THE STORMS MAY BE SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND TORANDOES BEING THE PRIMARY HAZARDS. LOCALLY HEAVY RAIN MAY ALSO OCCUR WITH THESE STORMS. CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT DUE TO BREEZY SOUTHEAST WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE ACROSS THE EASTERN TEXAS AND OKLAHOMA PANHANDLES THURSDAY AFTERNOON AND EVENING...AND AGAIN FRIDAY AFTERNOON AND FRIDAY NIGHT. SEVERE WEATHER WILL BE POSSIBLE BOTH DAYS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARDS...BUT SOME THREAT WILL ALSO EXIST FOR ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THIS EVENING AND TONIGHT...AND ACROSS EASTERN PORTIONS OF THE PANHANDLES THURSDAY AND FRIDAY. CLK
In the hours before
Special weather statement, Apr 11, 6:20 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 620 PM CDT WED APR 11 2012 TXZ011-016-120015- DEAF SMITH TX-OLDHAM TX- 620 PM CDT WED APR 11 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT FOR OLDHAM AND DEAF SMITH COUNTIES. AT 618 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF HEREFORD... MOVING NORTH AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Local storm report, Apr 11, 6:31 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
631 PM CDT WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL FRITCH 35.64N 101.60W
04/11/2012 M1.00 INCH HUTCHINSON TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1200231
CLKLocal storm report, Apr 11, 6:40 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
640 PM CDT WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL BORGER 35.66N 101.40W
04/11/2012 E0.88 INCH HUTCHINSON TX AMATEUR RADIO
&&
EVENT NUMBER AMA1200233
SFJSpecial weather statement, Apr 11, 6:45 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 645 PM CDT WED APR 11 2012 TXZ002-007-120045- MOORE TX-SHERMAN TX- 645 PM CDT WED APR 11 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR SHERMAN AND MOORE COUNTIES. AT 641 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 3 MILES SOUTH OF CACTUS...OR ABOUT 10 MILES NORTH OF DUMAS...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Local storm report, Apr 11, 6:51 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
651 PM CDT WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 2 E FRITCH 35.64N 101.56W
04/11/2012 E1.75 INCH HUTCHINSON TX STORM CHASER
&&
EVENT NUMBER AMA1200234
SFJLocal storm report, Apr 11, 6:55 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
655 PM CDT WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL 2 E FRITCH 35.64N 101.56W
04/11/2012 E1.75 INCH HUTCHINSON TX STORM CHASER
&&
EVENT NUMBER AMA1200235
SFJThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 7:03 PM CDT | Severe Thunderstorm Warning | AMA | Moore, Sherman | 57 min |
| Apr 11, 7:18 PM CDT | Areal Flood Advisory | AMA | Moore, Sherman | 4 hr |
| Apr 11, 7:25 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham, Potter, Randall | 65 min |
| Apr 11, 7:39 PM CDT | Tornado Warning | AMA | Carson, Hutchinson | 22 min |
| Apr 11, 8:12 PM CDT | Areal Flood Advisory | AMA | Potter, Randall | 2 hr |
| Apr 11, 8:40 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson, Moore, Potter | 38 min |
| Apr 11, 11:17 PM CDT | Areal Flood Warning | AMA | Moore | 12 hr |
| Apr 11, 11:57 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Moore | 63 min |
| Apr 12, 12:20 AM CDT | Areal Flood Advisory | AMA | Moore | 4 hr |
| Apr 12, 11:04 AM CDT | Areal Flood Warning | AMA | Moore | 8 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.